Posterior Reversible Encephalopathy Syndrome(Pres) Presenting As Status Epileptics; Role of Bevacizumab

Mohemmedd khalid Abbas*, mount sinai school of medicine englewood program, englewood, NJ

Meeting: Hospital Medicine 2016, March 6-9, San Diego, Calif.

Abstract number: 609

Categories: Adult, Clinical Vignettes Abstracts

Keywords:

Case Presentation: A 52 year-old male with a history of stage IV rectal cancer, who was recently started on systemic chemotherapy (FOLFOX-Bevacizumab), presented with elevated blood pressure and new onset generalized tonic-clonic seizures.  Benzodiazepines were given, terminating the seizure. On examination, blood pressure was 195/123 mmHg and the patient was in a post ictal state. Laboratory assessment was significant for WBC count of 21.8 K/UL. CT scan of the head was unremarkable. Patient had another episode of status epilepticus in the hospital, despite medical management. MRI of the brain revealed extensive cortical and subcortical T2 hyperintensity and edema characteristic of PRES.  Bevacizumab was stopped and blood pressure was controlled medically. The patient improved significantly and did not experience any more seizure episodes.

Discussion:

Ten reports of PRES occurring in patients undergoing anti-neoplastic therapy have been published. The syndrome has been described in association with multiple chemotherapeutic agents including oxaliplatin, L-asparaginase, gemcitabine, bevacizumab and sunitinib.

The pathophysiological mechanism underlying PRES is still under investigation. Hypertension is the likely causative factor; the mechanism appears to be the inability of the posterior circulation to auto-regulate in the face of acute changes in cerebral blood pressure.  Bevacizumab as well as other anti-VEGF therapy is associated with significant toxicity. One of the common side effects is hypertension. There are three main theories concerning the underlying pathophysiology: (i) nitric oxide-associated vasodilation; (ii) renal impairment; and (iii) pre-eclampsia-like vascular effects. The incidence of grade 3-4 hypertension differs among the various malignancies in which bevacizumab is administered, possibly due to drug interactions with co-administered chemotherapy drugs

Conclusions: Anti VEGF medications including bevacizumab can cause PRES, presumably due to causing severe hypertension.  Treatment of PRES includes removal of the offending agent and treatment of underlying causes like hypertension

To cite this abstract:

khalid Abbas M. Posterior Reversible Encephalopathy Syndrome(Pres) Presenting As Status Epileptics; Role of Bevacizumab. Abstract published at Hospital Medicine 2016, March 6-9, San Diego, Calif. Abstract 609. Journal of Hospital Medicine. 2016; 11 (suppl 1). https://www.shmabstracts.com/abstract/posterior-reversible-encephalopathy-syndromepres-presenting-as-status-epileptics-role-of-bevacizumab/. Accessed December 12, 2019.

« Back to Hospital Medicine 2016, March 6-9, San Diego, Calif.